South Dakota, 2014Damaging Wind in South Dakota, May 31, 2014
May 31, 2014 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds near Yankton in Yankton County in southeast South Dakota on the early afternoon of May 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds near Yankton in Yankton County in southeast South Dakota on the early afternoon of May 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 11:37 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 31, 11:37 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT SAT MAY 31 2014
.UPDATE...
ISSUED AT 1046 AM CDT SAT MAY 31 2014
HAVE FRESHENED UP THE FORECAST A COUPLE OF TIMES TO ACCOUNT FOR
CURRENT TRENDS. HOWEVER OVERALL...THE BASIC IDEA OF THE GOING
FORECAST IS STILL HOLDING. THERE WILL LIKELY BE A LULL OF
CONVECTION THROUGH THE MIDDLE OF THE DAY...WHERE ONLY ISOLATED
SHOWERS/TSRA ARE EXPECTED OR NOTHING AT ALL...WITH MOST OF THE
CONVECTION PLACED POSSIBLY OVER OUR FAR WESTERN ZONES. THE MORNING
ROUND OF WARM AIR ADVECTION SHOWERS AND STORMS CONTINUES TO HEAD
NORTHWARD...SO MANY OF OUR ZONES WILL HAVE TO WAIT NOW FOR THE
SHORT WAVE PASSAGE WHICH WILL LIKELY GET THINGS GOING AGAIN THIS
AFTERNOON...MOVING FROM SOUTHWEST TO NORTHEAST. WATER VAPOR
IMAGERY CLEARLY SHOWS THE SHORT WAVE ENTERING WEST CENTRAL NEB TO
SOUTHWEST SD. THE WAVE WILL CONTINUE TO MOVE EASTWARD THIS
AFTERNOON...GIVING GOOD CHANCES FOR RAIN THIS AFTERNOON AND
EVENING...EXCEPT POSSIBLY IN THE EASTERN ZONES OF SOUTHWEST MN AND
MUCH OF NORTHWEST IA. THIS IS BECAUSE THE WAVE SHEARS
NORTHEASTWARD AND THE FOCUS MECHANISM FOR THOSE LOCATIONS IS RATHER
WEAK. NOT EXPECTING A LOT OF SEVERE WEATHER...AS CAPES REMAIN
THIN AND WIND SHEAR WEAK IN THE MID LEVELS. BUT IT IS MOIST...AND
SOUNDINGS SHOW A RATHER UNIDIRECTIONAL FLOW THROUGH THE PROFILE...
SO SOME SHOWERS WHICH TRAIN WITH LOCALLY HEAVY RAINFALL COULD OCCUR...
PROBABLY MOST PREVALENT IN EAST CENTRAL SD.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 306 AM CDT SAT MAY 31 2014
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH LIKELY LEFT AN
INCH TO INCH AND A HALF OF RAIN OVER CENTRAL PARTS OF THE CWA...WILL
GRADUALLY DIMINISH THROUGH THE MORNING. HOWEVER A STRONG WAVE MOVING
THROUGH COLORADO AND WYOMING WILL MOVE BRING AN INCREASE IN LIFT
THROUGH THE AFTERNOON AND EVENING HOURS. THE AIR MASS AHEAD OF THE
LIFT IS MOIST...WHICH WILL SUPPORT SOME HEAVY RAIN POTENTIAL...BUT
INSTABILITY AND SHEAR ARE VERY LIMITED SO NOT EXPECTING ANY SEVERE
THREAT OTHER THAN A FEW ISOLATED PULSE STORMS. WITH WEAK 700MB TO
500 MB WINDS RUNNING PARALLEL TO THE LOWER LEVEL BOUNDARY SOME
TRAINING OF THUNDERSTORMS WILL BE POSSIBLE WHICH WILL ENHANCE THE
HEAVY RAIN THREAT. A VERY GOOD CHANCE FOR SOME SPOTS TO GET 2 TO 3
INCHES THIS AFTERNOON INTO TONIGHT. AT THIS TIME THE BETTER CHANCE
LOOK TO BE WEST OF INTERSTATE 29 POSSIBLY INTO SOUTHWEST MINNESOTA
BUT WITH CONVECTION A LOT CAN CHANGE. EXPECT MOST AREAS TO AT LEAST
GET SOME RAINFALL WITH NORTHWEST IOWA HAVING THE LOWER CHANCES. HIGH
TEMPERATURES TODAY WILL BE A BIT LIMITED BY CLOUDS AND POSSIBLY
PRECIPITATION...ESPECIALLY IN THE WEST. HIGHS LIKELY TO RANGE FROM
75 TO 80 IN CENTRAL SD TO THE MID 80S IN NORTHWEST IOWA. LOWS
TONIGHT MILD WITH SOUTHERLY FLOW AND CLOUDS...MAINLY MID 60S.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 306 AM CDT SAT MAY 31 2014
A MINOR RESPITE IN SHOWERS AND STORMS SUNDAY MORNING WILL BE IN THE
FORM OF ACTIVITY BEING SPOTTY AFTER TONIGHTS MORE CONCENTRATED
ACTIVITY. SHOWERS AND STORMS WILL AGAIN INCREASE DURING THE DAY WITH
A MAXIMUM OF ACTIVITY MOVING FROM WEST TO EAST IN THE AFTERNOON AND
EVENING. MODEST WIND FIELDS AS NOTED BY SPC WILL COMBINE WITH PRETTY
DECENT INSTABILITY AND MOISTURE TO PROVIDE A THREAT OF SEVERE
STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND STORMS ARE
EXPECTED TO DECREASE SLOWLY FROM THE WEST SUNDAY NIGHT AND END FROM
THE WEST MONDAY AS WELL DEFINED SHORT WAVE PASSES. THIS SHOULD LEAD
TO A DRY 24 HOURS OR SO WITH SOME DRIER LOW LEVEL AIR SPREADING IN
AND ACCOMPANIED BY UPPER RIDGING.
A HUMID UPPER 70S NORTHWEST TO MID 80S SOUTHEAST WILL MARK HIGH
TEMPERATURES SUNDAY DESPITE CLOUD COVER. SUNDAY NIGHT SHOULD SEE
MODEST COOLING START FROM THE NORTHWEST AND CONTINUE MONDAY. MONDAY
NIGHT AND TUESDAY THEN LOOK TO BE FAIRLY DRY WITH TEMPERATURES CLOSE
TO NORMAL.
SOUTHWESTERN USA LOW COMING UP THE RIDGE WILL BRING ANOTHER ROUND OF
SHOWERS AND STORMS TUESDAY NIGHT AND WEDNESDAY...PERHAPS STARTING
S/SW TUESDAY AFTERNOON. ACTIVITY SEEMS LIKELY TO BE LESS
CONCENTRATED THAN THE WEEKEND STORMS BECAUSE OF LESS AVAILABLE
MOISTURE...THOUGH MODELS GIVE DECENT STRENGTH TO THE UPPER SUPPORT.
SEVERE STORM THREAT UNCERTAIN FOR NOW WITH THE BEST INSTABILITY
LIKELY TO BE TO THE SOUTH...SO WILL BE WATCHING THE STRENGTH OF THIS
WAVE AS A KEY. A WEAKER SYSTEM APPEARS TO FOLLOW THIS ONE ON CURRENT
MODEL SOLUTIONS AND WILL KEEP SOME CHANCE OF STORMS THROUGH
THURSDAY...THEN GO DRY TO SLIGHT CHANCE FOR FRIDAY WITH THE WAVE
LIKELY TO BE EAST OF THE AREA. WITH THE UPPER RIDGING REMAINING TO
THE SOUTH...TEMPERATURES SHOULD BE NEAR NORMAL FOR WEDNESDAY THROUGH
FRIDAY...POSSIBLY A LITTLE BELOW NORMAL ON HIGH TEMPERATURES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM CDT SAT MAY 31 2014
CONVECTION WILL WIDESPREAD ACROSS THE FORECAST AREA THROUGH
SUNDAY. THERE WILL BE BREAKS NOW AND THEN WHICH WILL LIKELY BE VFR...
BUT IN SHOWERS AND THUNDERSTORMS...CEILINGS AND VISIBILITIES WILL
TANK LIKELY INTO THE IFR CATEGORY AT TIMES. IN ADDITION...BE ALERT
FOR IFR TO MVFR FOG AROUND SUNRISE ON SUNDAY WITH THE MOIST AIR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...MJ
SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, May 31, 10:50 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT SAT MAY 31 2014
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011000-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
1150 AM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS SATURDAY
AFTERNOON AND EVENING...BECOMING LESS WIDESPREAD LATE SATURDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED OTHER THAN AN ISOLATED CELL
WITH QUARTER SIZED HAIL OR SLIGHTLY LARGER...WITH MOST STORMS
STAYING HAIL FREE OR PRODUCING JUST SMALL HAIL. ISOLATED WIND GUSTS
AROUND 40 MPH ARE ALSO POSSIBLE. BECAUSE OF THE HIGH AVAILABLE
MOISTURE...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAKING URBAN
AND FLASH FLOODING OF SMALL STREAMS A THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY.
ISOLATED STORMS MAY BE SEVERE WITH THE POTENTIAL FOR HAIL TO HALF
DOLLAR SIZE AND 60 MPH GUSTS. THE GREATEST THREAT OF SEVERE STORMS
WILL BE ALONG AND WEST OF INTERSTATE 29. ALSO...LOCALLY HEAVY RAIN
MAY AGAIN DEVELOP...WITH SOME STORMS PRODUCING AN URBAN AND FLASH
FLOODING OF SMALL STREAMS THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Thunderstorm Wind, Yankton
- When
- May 31, 1:35 PM CST
- Where
- Yankton County, 1.47 mi SSE of Napa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -97.410
Thunderstorm winds blew down at least 3 power poles, causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516491.